Alert archive / California / Areal Flood Warnings in 2021
Areal Flood Warning 9, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this areal flood warning at Dec 15, 2021, 8:47 PM PST for Sonoma County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2021, 8:47 PM PST (04:47 UTC)
- Expired
- Dec 16, 2021, 1:45 AM PST
- In force
- 5 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Sonoma County, CA
The radar
The Sacramento radar (KDAX), 107 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 4.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WGUS46 KMTR 160447
FLWMTR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
847 PM PST Wed Dec 15 2021
CAC097-160945-
/O.NEW.KMTR.FA.W.0009.211216T0447Z-211216T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
847 PM PST Wed Dec 15 2021
...FLOOD WARNING IN EFFECT UNTIL 145 AM PST THURSDAY...
* WHAT...Urban area and Small stream flooding caused by excessive
rainfall is expected.
* WHERE...A portion of northern California, including the
Forestville area near Green Valley Creek.
* WHEN...Until 145 AM PST.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring. Streams
continue to rise due to excess runoff from earlier rainfall.
* ADDITIONAL DETAILS...
- At 840 PM PST, Doppler radar and automated rain gauges
indicated heavy rain. Between 1.5 and 3 inches of rain have
fallen.
- This includes the following streams and drainages...
Green Valley Creek
While rain over the area is decreasing, additional rainfall
amounts up to 0.5 inches are possible in the warned area.
- Some locations that will experience flooding include...
Forestville.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3849 12294 3850 12292 3849 12290 3846 12286
3846 12290
$$
MTR1 follow-up statement
067
WGUS86 KMTR 160944
FLSMTR
Flood Statement
National Weather Service San Francisco CA
144 AM PST Thu Dec 16 2021
CAC097-160954-
/O.EXP.KMTR.FA.W.0009.000000T0000Z-211216T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
144 AM PST Thu Dec 16 2021
...FLOOD WARNING WILL EXPIRE AT 145 AM PST EARLY THIS MORNING...
The Flood Warning will expire at 145 AM PST early this morning for a
portion of northern California, including the following area,
Forestville.
The heavy rain has ended and flood waters continue to recede.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures and avoid flooded roadways.
LAT...LON 3849 12294 3850 12292 3849 12290 3846 12286
3846 12290
$$
RGassWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Dec 15, 4:20 PM PST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 15, 4:20 PM PST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
420 PM PST Wed Dec 15 2021
.SYNOPSIS...Isolated showers this morning then steady rain
developing over the North Bay by midday. Widespread rainfall will
then spread southward across the Bay Area and Central Coast
tonight into early Thursday morning along with breezy winds.
Dry but cool weather returns Thursday Night through early Sunday.
Rain chances return Sunday night through Tuesday of next week.
&&
.DISCUSSION...as of 1:50 PM PST Wednesday...KMUX radar imagery
has been kept in precip mode all day as morning showers dissipated
and the next weather system is making its presence known to the
north. Temperatures this afternoon have been pretty chilly despite
some pockets of sunshine. Temperatures will top out in the upper
40s and 50s - colder over the peaks.
Rest of this afternoon through Thursday: The longwave pattern
shows an upper level low moving into the PacNW this afternoon. At
the surface a cold front extends southward to the California
coastal waters. This front is on track to move S and E traversing
the Bay Area over the next 24 hours. Ahead of the cold front a
few warm front/warm advection showers will be possible, which are
already occuring over the North Bay. These showers have resulted
in a few hundredths to a tenth over the last six hours. As the
cold front approaches this evening dynamics will increase
allowing for more intensity and coverage of precip. The heavier
precip will begin to impact the North Bay this evening (tricky
evening commute) before spread southward through Thursday morning.
Rainfall this afternoon through Thursday will be 1-3" coastal
mountains (locally up to 4"), North Bay Valleys 0.5-1", elsewhere
generally 0.25-0.75". Rain shadowed areas may receive less,
especially Salinas Valley. Additionally, models continue suggest
marginal instability for thunderstorms later this afternoon and
evening with the cold front. Currently this is no upstream
lightning, but cloud field over the Pacific shows open-cellular
structure showing potential. Will keep thunderstorms in the
forecast, but the more likely scenario is no lightning and just
small hail. Will need to watch rainfall rates in any stronger cell
for flooding potential on burn area, but confidence is low for
actual flooding. Showers will end from N to S through the day on
Thursday with clear skies. Thursday night will be a cold night
across the area post-fropa. Lows will dip into the 30s most
locations, including some more urban areas. Greatest impact will
be to vulnerable population with chilly daytime temps and cold
overnight lows.
Friday/Saturday: Drier weather returns Friday and early Saturday
as shortwave ridging develops over the region. Despite increased
insolation temperatures will be cool during the day and cold at
night. Low temps Saturday morning will be cold with more 30s and
interior spots in the upper 20s.
Saturday night into next week: The shortwave ridge gets squashed
and moves SE Saturday night. In its wake a dynamic upper level
trough begins to develop off the PacNW coast. Another frontal
system will bring rain to the North Bay Saturday before spreading
slowly SE and stalling/weakening. This front doesn't look overly
impressive, just more rain. What happens aloft is more
interesting. As the front dissipates the upper level northern jet
becomes more amplified digging farther west. As the northern jet
digs west it begins to phase with the southern jet inching
northward. By Monday split flow aloft becomes less apparent as
the upper jets begin to phase. By Tuesday they're phased and a
stout 160+kt is streaming overhead. Both the GFS/EC show a similar
scenario with some differences with timing/placement. Under the
left exit region of the upper jet rapid cyclogenesis begins off
the North Bay coast Monday night/Tuesday morning. The deepening
surface low then drifts northeast through the day Tuesday. Strong
surface winds will be possible with increased rainfall. A lot will
likely change between now and then, but very interesting scenario
if it verifies. Early rainfall estimates Sunday through Tuesday
night would be 5+" inches over the N Bay Mts, 1-3" N Bay Valleys
and other coastal mts and 0.5-1.5" inland valleys. This will be
fine tuned over the next few days.
Additional storms will be possible later in the week as well.
Storm door is open.
&&
&&
.AVIATION...as of 4:00 PM PST Wednesday...For the 00z TAFs. The
frontal system is currently moving through the North Bay and
entering the SF Bay, bringing along rain chances, stronger winds,
and dangerous LLWS. The front itself is moving at a slow enough
pace the LLWS concerns could last for hours at individual
terminals. Into the night, the front and the LLWS threat will
continue into the South Bay and Monterey Bay, with winds and rain
chances slowly decreasing behind it.
Vicinity of KSFO...Southerly winds around 25 kts with up to 34 kt
gusts possible along with chances for rain. LLWS with winds at 1500
ft AGL around 50 kts. Expect these winds to last until around 05z
with rain chances lasting through most of the night. Winds become
lighter and more westerly in the late night. Rain chances look to
diminish in the late night and late morning leading into a calmer
Thursday.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay... The oncoming front will bring strong winds, chances
for rain, and LLWS into the late evening. Expect southerly surface
winds around 15 kts and 20 kt gusts around 03z. At that time, expect
LLWS with winds from 800 ft to 1500 ft AGL increasing to 40 kts.
These winds and rain chances will last into the early morning, but
the rest of Thursday looks to offer VFR and light winds.&&
.MARINE...as of 04:19 PM PST Wednesday...Southwest winds are
turning westerly and will turn northwest overnight as a cold
front moves through the waters. Rain is expected as the front
moves through the waters. Light wind and seas return Friday
through early Sunday however an active storm track will bring
more wind, rain and potentially building seas next week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Mry Bay from 5 PM until 3 AM
SCA...SF Bay until 12 AM
&&
PUBLIC FORECAST: MM
AVIATION: Murdock
MARINE: Murdock
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 7:14 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, City and County of San Francisco, San Mateo and 3 more | 8 hr |
| Dec 15, 9:21 PM PST | Areal Flood Advisory | MTR | Marin, Napa, City and County of San Francisco, Sonoma | 3 hr |
| Dec 15, 10:09 PM PST | Special Marine Warning | MTR | 96 min | |
| Dec 15, 10:43 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Marin, City and County of San Francisco, San Mateo | 2 hr |
| Dec 15, 11:16 PM PST | Special Marine Warning | MTR | 59 min |
Nearby
Areal Flood Warnings in California, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.